The South Dakota Department of Health (DOH) has issued a warning to the public and medical professionals about the threat of fentanyl mixed with xylazine. The Drug Enforcement Administration (DEA) has reported that this mixture is becoming increasingly widespread and poses a significant risk to public health.
“We want to make sure the public is aware of the dangers of this mixture and that medical professionals are equipped to handle any cases that may arise,” said Dr. Tim Southern, Public Health Laboratory Administrator at the South Dakota Department of Health. “It is essential to note that naloxone is an opioid antagonist medication used to reverse an opioid overdose, which can occur with an overdose of fentanyl. But xylazine is not an opioid, therefore naloxone will not reverse its effects, which makes this combination much more deadly.”
Fentanyl is a potent synthetic opioid that is often mixed with other drugs to increase their effects. Xylazine is a sedative commonly used on large animals such as horses and is not intended for human consumption. The combination of these two substances can lead to respiratory depression, seizures, and even death.
DOH urges medical professionals to be vigilant in their drug testing protocols and to report any cases of fentanyl and xylazine mixtures immediately. Guidelines for the treatment of individuals who may have been exposed to these substances are available here.
“The safety of South Dakotans is our top priority, and we will continue to monitor this situation closely and take appropriate action,” Dr. Southern added.
DOH is working closely with the DEA and other state and federal agencies to address this threat and keep the public informed. Anyone who suspects they may have come into contact with fentanyl mixed with xylazine should seek medical attention immediately.
For more information and resources on this issue, please visit doh.sd.gov.